Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Does an oncoming herpes outbreak cause yeast infection type symptoms?
    avatar
    StayTrue22 posted:
    I am all new to this...I just got diagnosed with HSV-2 a few weeks ago and I feel like another outbreak is already coming on. Extreme leg pain, numbness in my foot and sensitive skin. And now I am experiencing yeast infection like symptoms...itchy, tender, and redness and just the uncomfortable feeling. I remember thinking I had a yeast infection before my first ever breakout popped up, started with this symptoms so I took a diflucan an it helped but then 2 sores popped up after that. I'm just wondering if I should call my doctor for a diflucan, which I rather not if this is just herpes related. Any advice or information is appreciated! This is very hard to deal with.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear StayTrue: Yes, I think that many of us who were later diagnosed with genital herpes though the initial HSV-2 outbreak was a yeast infection. The beginning symptoms can seem so similar--itching, irritation, burning, pain with sex, even pain with urination as the urine stream touches the skin. But yeast will not create the classic raised areas which then become the super tender open sores.

    It is possible to have a yeast infection concurrent to an HSV outbreak--but in my clinical OPINION that is less common.. You have a couple of options. You should take your antiviral medications if there is any question that this might be HSV as a quick response with antiviral pills will shorten an outbreak and make it less intense. You could call for a Difulcan and see if that resolves your symptoms. But I would continue to observe for any evidence of HSV being present.

    Bottom line, your best bet is to ask your GYN or clinic for their advice as they know your entire GYN history.

    If it is any consolation, most long term HSV studies have shown that outbreaks tend to decrease in number and intensity over time. If you have not had a chance to get some more detailed information about HSV you might want to check this link. It's an excellent overview and details the most current research as well.

    http://www.webmd.com/genital-herpes/default.htm

    Been There,
    Jane
     
    avatar
    StayTrue22 replied to Jane Harrison Hohner, RN, RNP's response:
    Thank you! I have been researching a lot about it, because I want to know as much as I can and how to be safe (in the future with partners or just general things). I started taking my antivirals the morning I woke up with the extreme leg pain (cant even describe this leg pain! worse than my endomitriosis or ovarian cyst pain!!), my mom said it sounded like an oncoming break out, and I have been taking them since, since i have these yeast like symptoms but I am amost certain that it is definitely just an outbreak symptom. I am wondering if I just wont have any sores this time and just have these symptoms. I will probably visit my obgyn if these symptoms do not let up and have him check me out and see what he thinks. I have not followed up with my actual obgyn since the ER diagnosed me with the HSV.
    Thank you for your input! I cannot find answers to all my odd little questions so easily online so I thought I would post here. So thank you again.
     
    avatar
    Jane Harrison Hohner, RN, RNP replied to StayTrue22's response:
    Dear StayTrue: Thank you for the kind words about our Women's Health Community. Good that you began taking your anti-virals right away. As you get more adept as recognizing the very early symptoms of an outbreak you can begin the medications promptly. Given that you are using the medications, the vaginal symptoms might actually be a concurrent yeast infection. So do get them checked out if they persist.

    Yours,
    Jane


    Helpful Tips

    extended period
    I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
    Was this Helpful?
    53 of 103 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.